3
$\begingroup$

During an anatomy lecture I heard of the importance of the acidity of gastric acid (e.g., killing microorganisms, dissolving food, being a factor for triggering further processes). If a healthy person would eat a tsp. of Magnesia [Mg(OH)2] suspension before a meal (lets say at least 30 min beforehand) and then eat normally, would it have a significant impact on the digestion? Like being unable to extract or produce certain products? Or having a higher risk for a yeast infection?

This question also applies to proton channel inhibitors such as Omeprazole and other drugs like Ranitidine

(Background: The lecture was just a introduction to anatomy for informatics. We never went into greater details.)

$\endgroup$

closed as too broad by Chris, Bez, WYSIWYG, rg255, Cornelius Dec 12 '14 at 18:03

Please edit the question to limit it to a specific problem with enough detail to identify an adequate answer. Avoid asking multiple distinct questions at once. See the How to Ask page for help clarifying this question. If this question can be reworded to fit the rules in the help center, please edit the question.

  • 2
    $\begingroup$ A spoonful of NaOH(s) on an empty stomach will have pretty nasty consequences as it will most likely lead to damage to the stomach and internal bleedings. My last concern would be infections or digestive issues. $\endgroup$ – AliceD Oct 30 '14 at 14:13
  • $\begingroup$ @ChrisStronks could you explain how it would damage the stomach? I could imagine it would damage the mucus and then the gastric mucosa would be without protection - ready to get a hole, which would be the worst thing I could think of. $\endgroup$ – Zwie Oct 30 '14 at 14:34
  • 2
    $\begingroup$ If Natron was indeed NaOH (I have forgotten most of my Chemistry knowledge sigh- at least wikipedia seems to say it is NOT- clarifications welcome) then the reaction of high concentration NaOH and HCl is highly exothermic. I can only imagine the disasters it would cause in the stomach. $\endgroup$ – ddiez Oct 30 '14 at 14:42
  • 2
    $\begingroup$ What language was the lecture in? In German, Natronlauge is a name for sodium lye (NaOH), which will cause extensive chemical burns long before it reaches the stomach. But the word Natron is used for baking soda (sodium bicarbonate), which will not cause immediate wounds. Still, it's not a good idea to eat it, it disrupts the chemical balance of the stomach. I have a relative who, after prolonged use of sodium bicarbonate, got a bad case of GERD, but cannot say if the soda caused it, or if he would have gotten it anyway and the soda failed to prevent it. $\endgroup$ – rumtscho Oct 30 '14 at 18:21
  • 1
    $\begingroup$ @Rumtscho thank you - I am Dutch originally and the Natron is the trivial name for NaOH. You are right. NaOH is a strong base, baking soda is not that bad :) $\endgroup$ – AliceD Oct 30 '14 at 22:38